Florida, 2011Tornadoes and Damaging Wind in Florida, October 18, 2011
October 18, 2011 · NWS MFL · 4 events in 2 counties and zones
Strong southerly wind flow ahead of low pressure over the Gulf of Mexico created very unstable atmospheric conditions along with high levels of wind shear over South Florida and the adjacent Gulf waters. These conditions were quite favorable for the formation of waterspout and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.1 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly wind flow ahead of low pressure over the Gulf of Mexico created very unstable atmospheric conditions along with high levels of wind shear over South Florida and the adjacent Gulf waters. These conditions were quite favorable for the formation of waterspout and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 18, 2:57 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 18, 2:57 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT TUE OCT 18 2011
.DISCUSSION...
AS A MID TO UPPER LEVEL SHORT WAVE DIGS INTO THE NORTHEASTERN
GULF...RAPID CYCLOGENESIS IS EXPECTED WITH A SURFACE LOW FORECAST
TO DEVELOP TONIGHT AND MOVE NORTHEAST JUST OFF THE GEORGIA COAST
EARLY WEDNESDAY MORNING. ACCOMPANYING THE FRONTAL DEVELOPMENT WILL
BE THE POTENTIAL FOR A SEVERE WEATHER THREAT ACROSS THE AREA. THE
THREATS INCLUDE THE POTENTIAL FOR TORNADO DEVELOPMENT AND STRONG
STRAIGHT-LINE WINDS AS A SQUALL LINE COULD DEVELOPMENT LATER TODAY
INTO TONIGHT. THE LOW-LEVEL WIND PROFILE WILL BECOME MORE
FAVORABLE FOR TORNADO/DAMAGING WINDS THIS AFTERNOON INTO TONIGHT.
THEREFORE IN COORDINATION WITH SPC...A TORNADO WATCH IS IN EFFECT
FOR SOUTH FLORIDA AND ADJACENT WATERS THROUGH 02Z WEDNESDAY.
ROTATING STORMS HAVE ALREADY BEEN OBSERVED IN THE OFFSHORE GULF
WATERS THIS MORNING AND THIS AFTERNOON.
THERE IS A CONTINUING THREAT IS FOR FLOODING ACROSS THE REGION AS
RAINS ACROSS THE AREA FROM RECENT DAYS HAVE SATURATED THE GROUNDS
AND ANY ADDITIONAL ACCUMULATIONS WILL QUICKLY RUN-OFF. AS THERE
ARE HEAVY RAINS JUST OFF THE SOUTH FLORIDA WEST COAST...A FLOOD
WATCH WAS ISSUED THROUGH 15Z WEDNESDAY. IN ADDITION...AS THE
CYCLOGENESIS MENTIONED ABOVE OCCURS EARLY WEDNESDAY ADDITIONAL
HEAVY SHOWERS WILL BE POSSIBLE.
UPDATED DISCUSSIONS WILL BE ISSUED AS CONDITIONS WARRANT.
&&
.MARINE...
THE RECENT GUIDANCE INDICATES THAT WINDS NEAR 25 KNOTS OR JUST
ABOVE ARE POSSIBLE IN THE OFF SHORE GULF WATERS THIS AFTERNOON AND
TONIGHT...WITH WIND GUSTS TO NEAR GALE FORCE POSSIBLE. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS THROUGH WEDNESDAY
MORNING.
FOR THE ATLANTIC WATERS...WINDS AND SEAS WILL STEADILY INCREASE
THIS AFTERNOON INTO EARLY WEDNESDAY WITH WINDS NEAR 28 KNOTS OR
JUST ABOVE POSSIBLE BY EARLY WEDNESDAY MORNING. IT IS POSSIBLE
THAT FREQUENT GUSTS TO GALE FORCE COULD BE REACHED...WITH A GALE
WARNING IN EFFECT FOR THE ATLANTIC WATERS THROUGH 15Z WEDNESDAY.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 78 88 61 78 / 80 60 20 10
FORT LAUDERDALE 78 88 65 79 / 80 60 20 10
MIAMI 78 87 66 79 / 80 60 20 10
NAPLES 76 82 64 78 / 80 50 20 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL BROWARD-
COASTAL COLLIER-COASTAL MIAMI DADE-COASTAL PALM BEACH-FAR
SOUTH MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-INLAND
COLLIER-INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE-
METRO BROWARD-METRO MIAMI DADE-METRO PALM BEACH.
AM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR BISCAYNE BAY-
LAKE OKEECHOBEE.
GALE WARNING FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY FOR
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT
20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
EXTENDING FROM 20 NM TO 60 NM.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR COASTAL
WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT
20 NM-GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL
EXTENDING FROM 20 TO 60 NM.
&&
DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...57/DGHazardous weather outlook, Oct 18, 2:49 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
349 PM EDT TUE OCT 18 2011
FLZ063-066>075-168-172>174-191100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
349 PM EDT TUE OCT 18 2011
...TORNADO WATCH IN EFFECT UNTIL 10 PM THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...GALE WARNING ATLANTIC WATERS THROUGH TUESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS AS A STRONG TROUGH OF LOW PRESSURE MOVES ACROSS
THE REGION. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS IN
EXCESS OF 70 MPH, ISOLATED TORNADOES, SMALL HAIL, AND HEAVY
RAINFALL.
TORNADOES: SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
ARE POSSIBLE THROUGH THIS EVENING.
WATERSPOUTS: THERE IS A HIGH RISK FOR WATERSPOUTS ACROSS THE
ATLANTIC AND GULF WATERS.
RIP CURRENTS: SOUTH SOUTHEAST AROUND 20 KNOTS WILL LEAD TO A
MODERATE RISK FOR RIP CURRENTS. SOUTH SOUTHWESTERLY WINDS OF 20
TO 25 KNOTS ALONG THE GULF BEACHES WHICH WILL LEAD TO A MODERATE
RISK OF RIP CURRENTS IN COLLIER COUNTY.
WIND: STRONG DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH ARE
POSSIBLE TODAY AND ESPECIALLY THIS EVENING INTO THE OVERNIGHT
HOURS. SOUTH WINDS OF 20 TO 25 KNOTS WITH OCCASIONAL GUSTS TO
GALE FORCE ARE EXPECTED OVER THE GULF WATERS. SOUTH WINDS WILL
INCREASE OVER THE ATLANTIC WATERS WITH FREQUENT GUSTS OF 35 KNOTS
THIS EVENING THROUGH MIDDAY WEDNESDAY.
HAIL: SMALL HAIL MAY OCCUR WILL OCCUR WITH SOME THUNDERSTORMS
THROUGH THIS EVENING.
FLOODING: A FLOOD WATCH REMAINS IN EFFECT. WITH SATURATED
GROUNDS, LOCALLY HEAVY RAINFALL MAY RESULT IN FLOODING,
ESPECIALLY IN URBAN AREAS AND LOCALES WITH POOR DRAINAGE.
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE THROUGH WEDNESDAY
MORNING.
WAVES: SEAS IN THE GULF WATERS BEYOND 15 NAUTICAL MILES FROM
SHORE WILL RANGE FROM 7 TO 9 FEET THROUGH TONIGHT. SEAS WILL
BUILD TO 7 TO 9 FEET THIS EVENING AND OVERNIGHT ACROSS MOST OF
THE ATLANTIC WATERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS MARINE CONDITIONS ARE LIKELY ACROSS THE GULF OF MEXICO
WATERS THROUGH AT LEAST WEDNESDAY AS WINDS AND SEAS REMAIN
ELEVATED. MARINE CONDITIONS ACROSS THE ATLANTIC, LAKE OKEECHOBEE
AND BISCAYNE BAY ARE LIKELY TO CONTINUE TO BE ROUGH AND HAZARDOUS
THROUGH WEDNESDAY AS A STRONG COLD FRONT APPROACHES AND MOVES
THROUGH SOUTH FLORIDA.
DEEP TROPICAL MOISTURE WILL CONTINUE TO BE TRANSPORTED INTO THE
REGION. PERIODS OF HEAVY RAINFALL ARE POSSIBLE ACROSS PORTIONS OF
THE AREA ON WEDNESDAY, INCREASING THE POTENTIAL FOR FLOODING.
SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE AN OCCASIONAL
LIGHTNING STRIKE AND GUSTY WINDS THROUGH WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Local storm report, Oct 18, 3:04 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
404 PM EDT TUE OCT 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HEAVY RAIN 1 W BOYNTON BEACH 26.53N 80.11W
10/18/2011 M3.44 INCH PALM BEACH FL TRAINED SPOTTER
SPOTTER RECORDED 3.44 INCHES OF RAIN IN WEST BOYNTON
BEACH SINCE MIDNIGHT.
&&
GREGORIALocal storm report, Oct 18, 4:12 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
512 PM EDT TUE OCT 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM WATER SPOUT 2 W NAPLES 26.14N 81.83W
10/18/2011 GMZ656 FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A WATERSPOUT 2 MILES WEST OF THE
NAPLES PIER, MOVING NORTH-NORTHEAST AT 15 TO 20 KNOTS.
&&
BETTWYSpecial weather statement, Oct 18, 4:13 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
513 PM EDT TUE OCT 18 2011
FLZ069-182145-
COASTAL COLLIER COUNTY FL
513 PM EDT TUE OCT 18 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME WEST CENTRAL COLLIER COUNTY
* UNTIL 545 PM EDT
* AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
HEAVY SHOWER PRODUCING A WATERSPOUT 6 MILES NORTHWEST OF
NAPLES...AND MOVING NORTH AT 40 MPH.
* THE SHOWER WILL AFFECT...
VANDERBILT BEACH...
BONITA SHORES...
AND SURROUNDING COMMUNITIES.
A WATERSPOUT HAS BEEN REPORTED. REMAIN ALERT FOR POSSIBLE WARNINGS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHERN FLORIDA.
LAT...LON 2634 8184 2633 8182 2632 8181 2632 8177
2619 8182 2621 8183 2627 8183 2632 8185
2633 8185
TIME...MOT...LOC 2112Z 196DEG 34KT 2619 8188
GREGORIALocal storm report, Oct 18, 4:43 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
543 PM EDT TUE OCT 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM WATER SPOUT NAPLES 26.14N 81.80W
10/18/2011 COLLIER FL BROADCAST MEDIA
BROADCAST MEDIA RELAYED TWO WATERSPOUT REPORTS SEVERAL
MILES OFF THE BEACH AT CLAM PASS IN NAPLES.
&&
ROSSSpecial weather statement, Oct 18, 4:48 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
548 PM EDT TUE OCT 18 2011
FLZ069-182215-
COASTAL COLLIER COUNTY FL
548 PM EDT TUE OCT 18 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL COLLIER COUNTY
* UNTIL 615 PM EDT
* AT 543 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG ROTATION AND A LIKELY WATERSPOUT ASSOCIATED WITH A HEAVY
SHOWER LOCATED 21 MILES SOUTH OF CAPE ROMANO...AND MOVING
NORTHEAST AT 35 MPH. THIS SHOWER WAS HEADING TOWARDS THE
EVERGLADES CITY AND CHOKOLOSKEE AREA.
SHOULD THIS STRONG ROTATION CONTINUE...THEN A TORNADO WARNING WOULD
LIKELY BE NEEDED. STAY TUNED FOR THE POSSIBILITY OF A TORNADO
WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHERN FLORIDA.
LAT...LON 2595 8152 2586 8129 2580 8133 2580 8134
2580 8136 2581 8137 2582 8137 2586 8142
2586 8148 2588 8148 2588 8150 2586 8150
2583 8153 2589 8155
TIME...MOT...LOC 2146Z 204DEG 29KT 2559 8156
GREGORIALocal storm report, Oct 18, 6:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
722 PM EDT TUE OCT 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 1 NNE MOORE HAVEN 26.85N 81.09W
10/18/2011 GLADES FL LAW ENFORCEMENT
A LOCAL POLICE DEPUTY OBSERVED A FUNNEL CLOUD, ABOUT 1
MILE NORTH NORTHEAST OF MOORE HAVEN.
&&
BETTWYTornado, Glades
- When
- October 18, 6:25 PM EST to 6:28 PM EST
- Where
- Glades County, 2.82 mi ENE of Lakeport to 3.27 mi ENE of Lakeport
- Rating
- EF0
- Path length
- 1.02 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.981, -81.086
A tornado rated at EF-0 moved across Lakeport in Glades County. The tornado damaged approximately 30 manufactured homes. Damage was mostly minor with siding peeled off and some roof and tree damage. Maximum winds were estimated at 85 mph.
Tornado, Glades
- When
- October 18, 6:55 PM EST to 7:00 PM EST
- Where
- Glades County, 14.82 mi NE of Lakeport to 16.62 mi NE of Lakeport
- Rating
- EF0
- Path length
- 1.94 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 27.105, -80.942
A tornado damaged a home and barn just west of Buckhead Ridge. Damage was done to windows and roof of the home. A formal damage survey was not done due to the isolated and relatively minor nature of the damage, but the tornado is rated as an EF-0 due to the extent of the damage noted. Time and path is estimated based on emergency manager reports and analysis of radar data.
This tornado was likely spawned from the same storm that produced a tornado in Lakeport about 30 minutes earlier.
Tornado, Broward
- When
- October 18, 9:07 PM EST to 9:10 PM EST
- Where
- Broward County, 7.16 mi WNW of Davie to 7.62 mi NW of Davie
- Rating
- EF2
- Path length
- 1.11 mi
- Path width
- 125 yd
- Property damage
- $4.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 26.123, -80.329
A strong tornado rated as an EF-2 with maximum estimated winds of 125 mph moved across western portions of Plantation and Sunrise on the evening of October 18th. A total of 136 structures suffered damage, with about 20-25 of these sustaining significant to severe damage. A few mobile homes in the Plantation section of the tornado were destroyed with roof and wall collapse. The tornado intensified as it moved into Sunrise, damaging homes in the New Orleans Homes subdivision. Two concrete block homes sustained significant to total roof loss, and several other homes had significant roof, garage and window damage. Cars were damaged by winds and debris as well as uprooted and sheared trees.
Most of the damage was in the EF-1 range, except for a two-block area of EF-2 damage in Sunrise at the New Orleans Homes subdivision where the highest winds were noted.
Despite the magnitude and extent of the damage, no major injuries were reported with only a few scrapes and cuts. Federal assistance was approved for residents in the affected area due to the severity and magnitude of the damage.
Thunderstorm Wind, Broward
- When
- October 18, 9:15 PM EST
- Where
- Broward County, 7.63 mi W of Lauderdale Lakes to 7.58 mi W of Lauderdale Lakes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 26.145, -80.323
Trees were uprooted and large branches snapped at the Sawgrass Plaza in Sunrise. These winds were probably non-tornadic and likely associated with the rear flank downdraft of the tornado which ripped through the neighborhoods just to the south. Time is estimated based on timing of tornado to the south.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, October 18, 2011$6.0 million · 2.75 in hail · 14 events
- Tornadoes in Florida, October 18, 2011$231,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, October 18 to 19, 2011$10,000 · 8 events
- Hail in Tennessee, October 18, 20111.75 in hail · 6 events
- Heavy Rain in Ohio, October 18 to 19, 20115 events
- Hail in Kentucky, October 18, 20111 in hail · 5 events
- Damaging Winds in Texas, October 18, 201154 kt wind · 3 events
- Damaging Winds in Louisiana, October 18, 201153 kt wind · 3 events
- Flooding in Puerto Rico, October 18, 20113 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 18, 201150 kt wind · 3 events
- Heavy Rain in Florida, October 18, 20112 events
- Hail and Damaging Wind in Kentucky, October 18, 2011$3,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350738, 350747, 350737, 350751.